Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Found high lipid profile. Prescribed with lipitor. Any side effect?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
I just found out my LDL is 217, with TC being 294 and HDL of 46. My doctor has prescribed Lipitor. I am afraid to take it but more afraid not to. I am only about 15 pounds over my ideal weight and don't understand how this could's not like I double fist cream donuts. I am female and 51. Do patients do well on this drug? I've read many not so good stories. Thanks.
Posted Sat, 6 Apr 2013 in Diabetes
Answered by Dr. Enrique Molina 56 minutes later
It is a very good and safe drug, however you should start on a low dose, and titrate it up as needed.
If this is the first time your cholesterol is found to be elevated, you can do a trial of intense diet, low in fat and sugars. Then these labs can be rechecked in 2-3 months. Most people are unable to bring the cholesterol levels down to normal.
Lipitor or its other alternatives (the drug class is called "statins") are usually safe, but at the beginning it is recommended to check your liver enzymes, to make sure your liver is not reacting to it (however this happens rarely, in less than 5% of patients).
The fact that you are not overweight does not matter; you would still be at risk of cardiovascular problems, or even developing "fatty liver" which is associated with abnormal cholesterol levels.
If you are on steroids by any chance (I see that you have a history of autoimmune problems), then these can definitely worsen the cholesterol / lipids, and diet alone will probably not be enough and therefore I would recommend you starting Lipitor or any alternative statin right away, as prescribed by your physician.
Hope that helps, let me know if you have any further questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor